Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 43, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 5, 2012, 6:58 PM MST for Pima County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2012, 6:58 PM MST (01:58 UTC)
- Expired
- Aug 5, 2012, 7:22 PM MST
- In force
- 24 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 3368 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
059 WUUS55 KTWC 060158 SVRTWC AZC019-060245- /O.NEW.KTWC.SV.W.0043.120806T0158Z-120806T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 658 PM MST SUN AUG 5 2012 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF GREEN VALLEY... * UNTIL 745 PM MST * AT 649 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREEN VALLEY...AND MOVING WEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3176 11119 3197 11117 3189 11093 3179 11095 TIME...MOT...LOC 0158Z 095DEG 13KT 3186 11101 $$
2 follow-up statements
886 WWUS55 KTWC 060211 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 711 PM MST SUN AUG 5 2012 AZC019-060245- /O.CON.KTWC.SV.W.0043.000000T0000Z-120806T0245Z/ PIMA AZ- 711 PM MST SUN AUG 5 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 703 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM HAS PUSHED WEST OF INTERSTATE 19 NEAR GREEN VALLEY. THIS STORM WAS MOVING WEST AT 10 TO 15 MPH. LAT...LON 3191 11098 3179 11101 3176 11119 3197 11117 TIME...MOT...LOC 0210Z 095DEG 13KT 3186 11106 $$
561 WWUS55 KTWC 060222 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 722 PM MST SUN AUG 5 2012 AZC019-060231- /O.CAN.KTWC.SV.W.0043.000000T0000Z-120806T0245Z/ PIMA AZ- 722 PM MST SUN AUG 5 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY IS CANCELLED... DOPPLER RADAR SHOWED THAT THE STORM THAT MOVED THROUGH GREEN VALLEY WAS WEST OF INTERSTATE 19 AND WEAKENED CONSIDERABLY. LAT...LON 3191 11098 3179 11101 3176 11119 3197 11117 TIME...MOT...LOC 0221Z 095DEG 13KT 3186 11111 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:20 PM MST, 4 hours 38 minutes earlier.
Area forecast discussion, Aug 5, 2:20 PM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 220 PM MST SUN AUG 5 2012 .SYNOPSIS...SCATTERED THUNDERSTORMS THIS EVENING AND MONDAY BEFORE A MODEST DRYING TREND WILL SEE LESS THUNDERSTORM COVERAGE FOR MUCH OF THE WEEK. STRONG HIGH PRESSURE WILL BRING HOTTER TEMPERATURES. && .DISCUSSION...A COUPLE OF MESOSCALE CONVECTIVE VORTICES EMBEDDED IN THE SOUTHERLY FLOW WERE COMPLICATING THE FORECAST FOR TODAY. THE FIRST MCV WAS LIFTING NORTHWARD THROUGH CENTRAL ARIZONA...WITH SUBSIDENCE IN ITS WAKE OVER SOUTHEAST ARIZONA. THIS SUBSIDENCE HELPED CLEAR SKIES ACROSS THE AREA THIS MORNING...WITH SHALLOW CUMULUS CLOUDS NOW STARTING TO FORM EARLY THIS AFTERNOON WITH THE SURFACE HEATING KICKING IN. THE OTHER MCV WAS CENTERED OVER SONORA MEXICO SOUTH OF AJO. THIS FEATURE WAS ALSO LIFTING NORTHWARD AND APPEARED TO BE AIDING IN THE DEVELOPMENT OF CLOUDS OVER CENTRAL AND WESTERN PIMA COUNTY. THESE TWO FEATURES COMBINED WITH THE INFLUENCES OF AN INVERTED TROUGH PASSING THROUGH NORTHERN MEXICO POSE SOME UNCERTAINTIES FOR THIS EVENING AND TONIGHT. THE CURRENT THINKING WAS THAT THE SUBSIDENCE WILL WEAKEN AS THE MCV OVER CENTRAL ARIZONA TRACKS FARTHER NORTH. AS THIS HAPPENS...SHOULD START TO SEE THE INFLUENCE OF THE INVERTED TROUGH AND THE SECOND MCV COMING TOGETHER TO AID IN THE DEVELOPMENT OF THUNDERSTORMS LATE THIS EVENING. ALSO EXPECTING THE INVERTED TROUGH TO HELP FORM ANOTHER MCS OVER NORTHERN MEXICO THAT WILL SEND OUTFLOW INTO SOUTHERN ARIZONA TRIGGERING MORE SHOWERS OVERNIGHT TONIGHT. THEREAFTER...HIGH PRESSURE ALOFT BUILDS WESTWARD THROUGH MID WEEK. THIS WILL CHOKE OFF THE DEEPER MOISTURE ONCE AGAIN...AND STABILIZE THE AIRMASS WITH WARMING ALOFT. AS A RESULT...LIMITED THUNDERSTORM ACTIVITY WILL BE FORECAST AFTER TUESDAY WITH HIGH TEMPERATURES REMAINING ABOVE NORMAL. && .AVIATION...SCT-BKN 100-120. WIND SPEEDS GENERALLY LESS THAN 10 KTS. ISOLD-SCT TSRA DVLPG THRU 06/16Z...WITH WIND GUSTS TO 40 KTS NEAR THE THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THRU THE WEEK...THOUGH MAIN STORY WILL BE THE DRYING AND WARMING TREND EXPECTED. THIS WILL RESULT IN RH VALUED CONTINUING TO DROP BELOW VALUES SEEN OVER THE LAST FEW WEEKS. WINDS WILL ALSO INCREASE SLIGHTLY LATE IN THE WEEK AS THE UPPER LEVEL HIGH REPOSITIONS OVER NRN AZ. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 5, 10:58 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1058 AM MST SUN AUG 5 2012 AZZ502>515-060400- TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY- TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1058 AM MST SUN AUG 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXTENSIVE CLOUDINESS ALONG A FEW LIGHT SHOWERS OR SPRINKLES LAST NIGHT AND EARLY THIS MORNING WILL GIVE WAY TO SCATTERED SHOWERS AND THUNDERSTORMS LATER TODAY. THESE SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO DEVELOP THIS AFTERNOON IN THE MOUNTAINS AND ACROSS SANTA CRUZ AND COCHISE COUNTIES. A WEATHER DISTURBANCE IN NORTHERN MEXICO WILL HELP ORGANIZE THUNDERSTORMS LATER THIS EVENING IN MEXICO AND SOUTHERN ARIZONA. A FEW LINGERING SHOWERS CAN BE ANTICIPATED OVERNIGHT TONIGHT. SOME OF THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS AND HEAVY RAINFALL...MAINLY LATER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE SAME WEATHER DISTURBANCE AFFECTING THE AREA SUNDAY AND SUNDAY NIGHT WILL BRING MORE THUNDERSTORMS ON MONDAY.THEREAFTER... SLIGHTLY DRIER AIR WILL SPREAD INTO SOUTHERN ARIZONA RESULTING IN WARMER TEMPERATURES AND A DECREASE IN DAILY THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-060400- WESTERN PIMA COUNTY- 1058 AM MST SUN AUG 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 5, 4:18 PM MST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 418 PM MST SUN AUG 5 2012 AZZ510-052345- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ- 418 PM MST SUN AUG 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENLEE COUNTY UNTIL 445 PM MST... AT 408 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLUE...WHICH IS 13 MILES EAST OF HANNAGAN MEADOW...MOVING NORTH AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHEASTERN GREENLEE COUNTY. LAT...LON 3374 10917 3374 10906 3355 10905 3356 10918 TIME...MOT...LOC 2318Z 186DEG 5KT 3363 10910
Special weather statement, Aug 5, 5:21 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 521 PM MST SUN AUG 5 2012 AZZ504-507-513-514-060100- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 521 PM MST SUN AUG 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 600 PM MST... AT 513 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES EAST OF SAHUARITA...OR 17 MILES NORTHEAST OF GREEN VALLEY...MOVING NORTHWEST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...SAHUARITA...SAGUARO NATIONAL PARK EAST AND RITA RANCH. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3189 11100 3221 11083 3214 11045 3180 11055 TIME...MOT...LOC 0021Z 117DEG 17KT 3198 11079 GL
Special weather statement, Aug 5, 5:55 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 555 PM MST SUN AUG 5 2012 AZZ503-504-507-513-514-060145- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 555 PM MST SUN AUG 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 645 PM MST... AT 546 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHEAST OF TUCSON...MOVING WEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...TUCSON...ORO VALLEY...SAHUARITA...RITA RANCH...SEVEN FALLS...DAVIS-MONTHAN AIR FORCE BASE...SABINO CANYON...TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON...SAN XAVIER MISSION AND CATALINA FOOTHILLS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3178 11117 3244 11102 3237 11047 3174 11067 TIME...MOT...LOC 0055Z 110DEG 9KT 3213 11076 GL
Local storm report, Aug 5, 6:53 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
653 PM MST SUN AUG 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND DMG 5 NE DAVIS-MONTHAN AIR 32.23N 110.81W
08/05/2012 PIMA AZ TRAINED SPOTTER
TREE FROM MEDIAN DOWN ON SPEEDWAY AND PANTANO
&&
EVENT NUMBER TWC1200044
RHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:21 PM MST | Special Weather Statement | TWC | Santa Cruz | 39 min |
| Aug 5, 5:55 PM MST | Special Weather Statement | TWC | 50 min | |
| Aug 5, 6:08 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Aug 5, 6:26 PM MST | Areal Flood Advisory | TWC | Pima | 94 min |
| Aug 5, 6:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 5, 7:11 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 86 min |
| Aug 5, 7:32 PM MST | Special Weather Statement | TWC | Pinal | 43 min |
| Aug 5, 7:48 PM MST | Special Weather Statement | TWC | Cochise | 27 min |
| Aug 6, 2:23 PM MST | Special Weather Statement | TWC | Pima | 52 min |
| Aug 6, 4:41 PM MST | Special Weather Statement | TWC | 64 min | |
| Aug 6, 4:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 34 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.